Illinois, 2015

Damaging Winds and Strong Wind in Illinois, November 11, 2015

November 11, 2015 · NWS ILX · 19 events in 7 counties and zones

A deepening area of low pressure tracking from Colorado into the western Great Lakes pulled a strong cold front into central Illinois during the evening of November 11th. Thanks to an unseasonably warm and moist airmass that had been pulled northward ahead of the system, a line of strong to severe thunderstorms developed along the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$228,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure tracking from Colorado into the western Great Lakes pulled a strong cold front into central Illinois during the evening of November 11th. Thanks to an unseasonably warm and moist airmass that had been pulled northward ahead of the system, a line of strong to severe thunderstorms developed along the front. Many of the storms produced 60-70mph wind gusts and localized wind damage, especially along and north of a Rushville to Bloomington line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 11, 6:12 PM CST, 18 minutes earlier.

Area forecast discussion, Nov 11, 6:12 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
612 PM CST WED NOV 11 2015

.SHORT TERM...(Tonight)
ISSUED AT 259 PM CST WED NOV 11 2015

Powerful November storm system is taking aim on central Illinois
this evening, with 20z/2pm surface chart showing a 991mb low over
southwest Iowa.  Strong to severe thunderstorms are currently
developing in the vicinity of the low and arcing southward along a
trailing cold front into north-central Missouri.  Further
south...another area of showers/storms is developing in association
with the warm conveyor belt across the Ozarks.  As the low continues
to deepen and lift toward western Wisconsin, the storms currently
across northern Missouri will shift eastward into west-central
Illinois early this evening. Based on radar timing tools and
consistent forecasts from both the HRRR and 4km NAM, it appears
convection will arrive in the Illinois River Valley between 6pm and
8pm, along the I-55 corridor between 7pm and 9pm, and further east
to the I-57 corridor between 9pm and midnight.  Damaging wind gusts
will be the primary severe weather threat across the western KILX
CWA early this evening, although an isolated tornado cannot be ruled
out due to impressive amounts of low-level wind shear.  As the
storms race E/NE, the severe wind threat will decrease east of the I-
55 corridor by mid to late evening as the storms tend to weaken with
time.  Once the storms pass, very strong gradient winds will develop
as low pressure continues to deepen over Wisconsin.  Westerly winds
will increase to between 20 and 30 mph overnight, with gusts
reaching the 40 to 50 mph range.  As a result, a Wind Advisory will
remain in effect for all locations along/north of I-70.

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 259 PM CST WED NOV 11 2015

The intense storm system (987 mb) is expected to be over central
thru northeast Wisconsin by Thursday morning with a very tight
pressure gradient across a large portion of the region. Forecast
soundings suggest the potential for 25 to 35 mph sustained winds
with gusts around 50 mph at times into the afternoon hours before we
see a very slow diminishing trend towards evening. With the surface
low pulling away from the area rather quickly, the wrap-around
moisture is expected to lift northeast as well and shift into far
northern IL or southern Wisconsin by evening. A secondary upper
trof will swing southeast across the lower Great Lakes Thursday
night and Friday with gusty winds expected with that system as well,
although not as strong as what we will see tonight and Thursday.

The weather should quiet down for Friday night through the weekend
as high pressure settles across the area. We should start out on
the cool side early in the weekend but as the high shifts off to
our east on Sunday, southerly winds will bring in milder air for
Sunday afternoon. However, it doesn't look like the nice weather
will hold very long over our area as an active southwest flow
pattern continues into next week with the first of two significant
systems that will affect the Midwest. Showers chances increase
somewhat late Sunday night into Monday, and especially Monday night
into Tuesday as the upper wave tracks across the region.
Unfortunately, the upper wave and associated surface low will not be
a quick mover and will have ample opportunity to bring up some
significant rainfall to our area early next week with POPs in the
forecast through Thursday. The pattern will hold thru the rest of the
week with the latest ECMWF indicating another strong upper level system
poised over the southwest U.S. ready to spread precip back into our area
either late next week or during the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 612 PM CST WED NOV 11 2015

Line of convection continues to track northeastward out of
Missouri into west-central Illinois early this evening. Southern
end of line is not very organized and is showing signs of
weakening, which matches the forecasts from both the HRRR and 4km
NAM quite well. Given current radar trends, think the line of
strong to severe storms may only impact KPIA and perhaps KBMI.
Timing tools still support 01z to 03z at KPIA and 02z to 04z for
KBMI. Further southeast, showers with a few embedded thunderstorms
have lifted northward from southern Illinois and will impact KDEC
and KCMI over the next few hours, but will remain sub-severe. Once
a cold front that is currently across eastern Missouri sweeps
through, strong westerly winds will develop later this evening
through Thursday. Forecast soundings support gusts as high as 35
to 40kt at times through that time period before winds slowly
begin to subside somewhat toward sunset Thursday.

&&

.ILX Watches/Warnings/Advisories...
Wind Advisory until 6 PM CST Thursday for ILZ027>031-036>038-
040>057-061>063.

&&

SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Nov 11, 3:33 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CST WED NOV 11 2015

ILZ027>031-036-037-040-041-047>050-121200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
333 PM CST WED NOV 11 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE AREA THIS
EVENING...AS AN INTENSE STORM SYSTEM CROSSES THE MIDWEST. DAMAGING
WINDS ARE THE PRIMARY CONCERN...ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.

ONCE THE STORMS PASS...WESTERLY WINDS WILL GUST FROM 40 TO 50 MPH
FROM TONIGHT THROUGH THURSDAY. THIS WILL CAUSE DIFFICULT TRAVEL
FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS WILL LINGER INTO THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING...MAINLY
BETWEEN 6 PM AND 8 PM.

ILZ038-042-043-051>053-121200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
333 PM CST WED NOV 11 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE AREA THIS
EVENING...AS AN INTENSE STORM SYSTEM CROSSES THE MIDWEST. DAMAGING
WINDS ARE THE PRIMARY CONCERN.

ONCE THE STORMS PASS...WESTERLY WINDS WILL GUST FROM 40 TO 50 MPH
FROM TONIGHT THROUGH THURSDAY. THIS WILL CAUSE DIFFICULT TRAVEL
FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS WILL LINGER INTO THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY BETWEEN
7 PM AND 9 PM.

ILZ044>046-054>057-061>063-121200-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT-
SHELBY-VERMILION-
333 PM CST WED NOV 11 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING...AS
AN INTENSE STORM SYSTEM CROSSES THE MIDWEST. THE GREATEST CHANCE
FOR WIDESPREAD SEVERE WEATHER WILL REMAIN FURTHER WEST...MAINLY
WEST OF THE I-57 CORRIDOR. HOWEVER...DAMAGING WIND GUSTS WILL
STILL BE POSSIBLE WITH A FEW OF THE STORMS AS THEY PUSH INTO EAST-
CENTRAL AND SOUTHEAST ILLINOIS BY MID TO LATE EVENING.

ONCE THE STORMS PASS...WESTERLY WINDS WILL GUST FROM 40 TO 50 MPH
FROM TONIGHT THROUGH THURSDAY. THIS WILL CAUSE DIFFICULT TRAVEL
FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS WILL LINGER INTO THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY BETWEEN
9 PM AND MIDNIGHT.

ILZ066>068-071>073-121200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
333 PM CST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE AREA THIS
EVENING...AS AN INTENSE STORM SYSTEM CROSSES THE MIDWEST. THE
GREATEST CHANCE FOR WIDESPREAD SEVERE WEATHER WILL REMAIN FURTHER
WEST...MAINLY WEST OF THE I-57 CORRIDOR. HOWEVER...DAMAGING WIND
GUSTS WILL STILL BE POSSIBLE WITH A FEW OF THE STORMS AS THEY PUSH
INTO EAST-CENTRAL AND SOUTHEAST ILLINOIS BY MID TO LATE EVENING.

ONCE THE STORMS PASS...WESTERLY WINDS WILL GUST FROM 30 TO 40 MPH
FROM TONIGHT THROUGH THURSDAY. THIS WILL CAUSE DIFFICULT TRAVEL
FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS WILL LINGER INTO THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY BETWEEN
9 PM AND MIDNIGHT.

BARNES

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
November 11, 6:30 PM CST to 6:35 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.950, -90.370

Numerous trees were blown down across Galesburg.

Thunderstorm Wind, Knox

When
November 11, 6:32 PM CST to 6:37 PM CST
Where
Knox County, 1.22 mi W of East Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.947, -90.323

A portion of a church roof was blown off.

Thunderstorm Wind, Knox

When
November 11, 6:35 PM CST to 6:40 PM CST
Where
Knox County, 1.65 mi SW of East Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.935, -90.325

A semi was blown over on I-74 at mile marker 49.

Thunderstorm Wind, Knox

When
November 11, 6:37 PM CST to 6:42 PM CST
Where
Knox County, 2.07 mi S of Gilson
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
40.840, -90.200

A barn was blown down about 2 miles south of Gilson.

Thunderstorm Wind, Fulton

When
November 11, 7:11 PM CST to 7:16 PM CST
Where
Fulton County, Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.570, -90.030

A large tree limb was blown down.

Thunderstorm Wind, Tazewell

When
November 11, 7:20 PM CST to 7:25 PM CST
Where
Tazewell County, Morton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.620, -89.450

A tree was snapped in Morton.

Thunderstorm Wind, Tazewell

When
November 11, 7:20 PM CST to 7:25 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.570, -89.630

A large tree branch was blown down onto a house causing minor roof damage.

Thunderstorm Wind, Tazewell

When
November 11, 7:20 PM CST to 7:25 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.570, -89.630

Several large tree branches were blown down and blocked Fenley Avenue in Pekin.

Thunderstorm Wind, Peoria

When
November 11, 7:35 PM CST to 7:40 PM CST
Where
Peoria County, 2.23 mi S of Oak Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.748, -89.871

A tree was blown down at the intersection of Texas Road and Bartholomew west of Peoria.

Thunderstorm Wind, Peoria

When
November 11, 7:35 PM CST to 7:40 PM CST
Where
Peoria County, Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.730, -89.570

The gutters were blown off the south side of a house.

Thunderstorm Wind, Peoria

When
November 11, 7:35 PM CST to 7:40 PM CST
Where
Peoria County, Bartonville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.650, -89.670

A 2-foot diameter tree was blown down in Bartonville. Power outages were reported.

Thunderstorm Wind, Peoria

When
November 11, 7:39 PM CST to 7:43 PM CST
Where
Peoria County, Bellevue
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.680, -89.680

Two 6 to 8-inch diameter trees were blown down.

Thunderstorm Wind, Woodford

When
November 11, 7:50 PM CST to 7:55 PM CST
Where
Woodford County, 1 mi N of Goodfield
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.645, -89.280

Two power poles were blown down.

Thunderstorm Wind, Woodford

When
November 11, 7:56 PM CST to 8:01 PM CST
Where
Woodford County, 5 mi E of Germantown Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -89.385

A two-foot diameter tree was blown down.

Thunderstorm Wind, Woodford

When
November 11, 8:09 PM CST to 8:14 PM CST
Where
Woodford County, El Paso
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.730, -89.020

Several power lines were blown down in El Paso.

Thunderstorm Wind, Woodford

When
November 11, 8:09 PM CST to 8:14 PM CST
Where
Woodford County, Minonk
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.900, -89.030

Several power lines were blown down in Minonk.

Strong Wind, Macon

When
November 11, 8:17 PM CST to 8:22 PM CST
Where
Macon forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Two power poles and numerous tree branches were blown down in Decatur.

Thunderstorm Wind, McLean

When
November 11, 8:21 PM CST to 8:26 PM CST
Where
McLean County, Stanford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.430, -89.230

A tree was blown down onto a road in Stanford.

Thunderstorm Wind, McLean

When
November 11, 8:35 PM CST to 8:40 PM CST
Where
McLean County, 0.7 mi N of Yuton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.540, -89.070

A semi was blown over on I-74 at mile marker 125.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608344, 608345, 608346, 608347, 608348, 608351, 608370, 608371, 608354, 608355, 608357, 608358, 608360, 608361, 608362, 608364, 608368, 608365, 608366.